Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 18, NWS Grand Forks, ND

September 26, 202412 counties in North Dakota; Kittson County, Marshall County, Polk County, Minnesota

NWS Grand Forks, ND issued this wind advisory at Sep 26, 2024, 3:15 AM CDT for 12 counties in North Dakota; Kittson County, Marshall County, Polk County, Minnesota. It took effect at Sep 26, 2024, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2024, 3:15 AM CDT (08:15 UTC)
In effect from
Sep 26, 2024, 11:00 AM CDT
Expired
Sep 26, 2024, 7:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Polk County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2705 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS73 KFGF 260815
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
315 AM CDT Thu Sep 26 2024

MNZ001-004-007-NDZ007-008-016-026-027-029-030-054-261615-
/O.NEW.KFGF.WI.Y.0018.240926T1600Z-240927T0000Z/
West Polk-Kittson-West Marshall-Cavalier-Pembina-Eastern Walsh-
Nelson-Grand Forks-Steele-Traill-Western Walsh-
Including the cities of Stephen, Warren, Florian, Adams, Mcville,
Argyle, Karlstad, Akra, Finley, Hillsboro, Park River, Portland,
Roseville, Hope, Grafton, Nash, Maida, Hatton, Cavalier,
Mayville, Langdon, Vang, Radium, Kelso, Lankin, Fairdale,
Bowesmont, Lancaster, Hallock, East Grand Forks, Mount Carmel,
Tolna, Crookston, Dresden, Grand Forks, Englund, Backoo, Drayton,
Oakwood, Leroy, Aneta, Lakota, and Walhalla
315 AM CDT Thu Sep 26 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS 
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph expected.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 11 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Riddle
2 follow-up statements
402 
WWUS73 KFGF 261913
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
213 PM CDT Thu Sep 26 2024

NDZ006-014-015-024-028-270000-
/O.EXA.KFGF.WI.Y.0018.000000T0000Z-240927T0000Z/
Towner-Benson-Ramsey-Eddy-Griggs-
Including the cities of Leeds, Considine, Cando, Devils Lake,
Fort Totten, Minnewaukan, Cooperstown, Maddock, and New Rockford
213 PM CDT Thu Sep 26 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Benson, Eddy, Ramsey, Towner, and Griggs Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ001-004-007-NDZ007-008-016-026-027-029-030-054-270000-
/O.CON.KFGF.WI.Y.0018.000000T0000Z-240927T0000Z/
West Polk-Kittson-West Marshall-Cavalier-Pembina-Eastern Walsh-
Nelson-Grand Forks-Steele-Traill-Western Walsh-
Including the cities of Argyle, Roseville, Mcville, Mayville,
Cavalier, Drayton, Lakota, Florian, Oakwood, Fairdale, Grafton,
Walhalla, Dresden, Radium, Nash, Englund, Mount Carmel, Langdon,
Aneta, Warren, Hallock, Karlstad, Hope, Akra, Bowesmont,
Portland, Grand Forks, Kelso, East Grand Forks, Lancaster, Adams,
Finley, Vang, Park River, Backoo, Leroy, Tolna, Crookston,
Stephen, Lankin, Hillsboro, Hatton, and Maida
213 PM CDT Thu Sep 26 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CJ
346 
WWUS73 KFGF 262357
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
657 PM CDT Thu Sep 26 2024

MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-270100-
/O.EXP.KFGF.WI.Y.0018.000000T0000Z-240927T0000Z/
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
Including the cities of Portland, Englund, Aneta, Warren, Devils
Lake, Leroy, Maddock, Oakwood, Drayton, Mcville, Stephen,
Lancaster, Lankin, Mayville, Maida, Leeds, Tolna, Kelso, Finley,
Cavalier, Hallock, Grand Forks, Minnewaukan, Lakota, Roseville,
Argyle, Hatton, Vang, Fairdale, Grafton, Hillsboro, Akra, Mount
Carmel, Backoo, Radium, Fort Totten, Cando, Nash, East Grand
Forks, Considine, Langdon, Cooperstown, Walhalla, Florian,
Bowesmont, Karlstad, Dresden, New Rockford, Crookston, Adams,
Hope, and Park River
657 PM CDT Thu Sep 26 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Wind speeds will drop quickly this evening.

$$

VG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Sep 25, 10:08 PM CDT, 5 hours 7 minutes earlier. Its key messages:

  • Near critical fire weather is expected Thursday across southeastern North Dakota. There is a 20% that critical fire weather conditions develop.
Area forecast discussion, Sep 25, 10:08 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1008 PM CDT Wed Sep 25 2024

.KEY MESSAGES...

- Near critical fire weather is expected Thursday across
  southeastern North Dakota. There is a 20% that critical fire
  weather conditions develop.

&&

.UPDATE...
Issued at 1000 PM CDT Wed Sep 25 2024

Quiet weather persists. Clear skies continue, dewpoints are dry
enough such that the probability of fog is low, and wind speeds
remain below 10 mph. No weather impacts are expected overnight.

UPDATE
Issued at 643 PM CDT Wed Sep 25 2024

Clear skies and limited wind will continue through the overnight
hours. No weather impacts are anticipated overnight tonight.

&&

.DISCUSSION...
Issued at 223 PM CDT Wed Sep 25 2024

...Synopsis...

Quiet weather will continue through the evening and overnight
hours due to upper level ridging. While ridging remains the
main story through the weekend, there is a shortwave that will
pass through on Thursday. As the ridge breaks down early next
week, a trough propagates eastward, bringing with it cooler
temperatures and very low chances for a few showers.

...Wind and Fire Weather Thursday...

As the shortwave progresses eastward, its associated tightening
pressure gradient in conjunction with a 40 knot 850 mb jet will
promote gusty southerly winds. The area of highest wind looks
to be confined to the Devils Lake Basin and far northern Red
River Valley. In these areas, there is a 70% chance of seeing
wind gusts of 40 mph or higher. Further south, winds are
expected to be lighter, as winds aloft will not be as strong due
to the more northern placement of the jet.

While winds will be lower across the south, they are still
anticipated to be breezy, with gusts up to 30 mph. RH values as low
as 25% raise concerns for near critical fire weather. The largest
limiting factor for critical fire weather is that the driest fuels
and lowest RH values are across southeastern ND, while the highest
forecasted winds are displaced to the north. Therefore, while
critical fire with is not anticipated, there is a 20% chance that
they do develop. This is most favored where the driest fuels
and RH values can overlap with the higher winds, as the HREF
shows when using dual probabilities for RH and sustained winds.

...Weekend and Beyond...

Behind the passing shortwave, ridging will continue through
Sunday with well above average temperatures. A trough coming
off of the Pacific Sunday night into Monday will bring high
temperatures down to their seasonal averages, which are in the
50s and 60s. Another period of breezy winds, this time out of
the northwest, is anticipated behind the cold front. While the
trough will bring enough forcing to provide some showers Monday
and Tuesday, the placement and coverage of these are unknown.
Therefore, POPs remain under 20% early next week, painting the
idea of scattered showers. One other thing to note, breezy winds
overnight should at least limit the frost risk. No clear signal
exists for widespread frost early next week behind the cold
front, but widespread low temperatures on either side of 40
degrees seems likely Tuesday and Wednesday mornings.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1000 PM CDT Wed Sep 25 2024

Low level wind shear and wind gusts will continue to be the only
aviation impacts for the TAF period. Wind shear will continue
through 12z at DVL and possibly GFK. Winds will increase after
12z, gusting as high as 30-35 knots at all TAF sites except BJI.
Winds will diminish after 00z but remain above 12 knots for all
TAF sites. The wind direction will also slowly shift to 290-310
after 03z, with only DVL making it to its final wind direction
by the end of the TAF period. Winds will shift at all other TAF
sites after 06z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...CJ/Perroux
DISCUSSION...Rafferty
AVIATION...Perroux
Hazardous weather outlook, Sep 25, 2:37 PM CDT, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
237 PM CDT Wed Sep 25 2024

MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008-
014>016-024-026-027-054-261945-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Western Walsh-
237 PM CDT Wed Sep 25 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ002-003-029-NDZ028>030-038-039-049-052-053-261945-
Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
237 PM CDT Wed Sep 25 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near critical fire weather is expected Thursday. There is a 20%
that critical fire weather conditions develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Nearby

Wind Advisories in North Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.